Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2016, Article ID 5103471, 3 pages
http://dx.doi.org/10.1155/2016/5103471
Case Report

Bupropion Induced Hyponatremia in an Elderly Patient: A Case Report and Review of the Literature

New York Medical College, Westchester Medical Center, 100 Woods Road, Valhalla, NY 10595, USA

Received 21 March 2016; Accepted 26 May 2016

Academic Editor: Shusuke Numata

Copyright © 2016 Sahil Munjal and Yvette Smolin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. L. De Picker, F. van Den Eede, G. Dumont, G. Moorkens, and B. G. C. Sabbe, “Antidepressants and the risk of hyponatremia: a class-by-class review of literature,” Psychosomatics, vol. 55, no. 6, pp. 536–547, 2014. View at Publisher · View at Google Scholar · View at Scopus
  2. S. Madhusoodanan, O. J. Bogunovic, D. Moise, R. Brenner, S. Markowitz, and J. Sotelo, “Hyponatraemia associated with psychotropic medications: a review of the literature and spontaneous reports,” Adverse Drug Reactions and Toxicological Reviews, vol. 21, no. 1-2, pp. 17–29, 2002. View at Publisher · View at Google Scholar · View at Scopus
  3. D. Degner, R. Grohmann, S. Kropp et al., “Severe adverse drug reactions of antidepressants: results of the German multicenter drug surveillance program AMSP,” Pharmacopsychiatry, vol. 37, no. 1, pp. S39–S45, 2004. View at Publisher · View at Google Scholar · View at Scopus
  4. K. L. L. Movig, H. G. M. Leufkens, A. W. Lenderink et al., “Serotonergic antidepressants associated with an increased risk for hyponatraemia in the elderly,” European Journal of Clinical Pharmacology, vol. 58, no. 2, pp. 143–148, 2001. View at Google Scholar
  5. S. C. Bagley and D. Yaeger, “Hyponatremia associated with bupropion, a case verified by rechallenge,” Journal of Clinical Psychopharmacology, vol. 25, no. 1, pp. 98–99, 2005. View at Publisher · View at Google Scholar · View at Scopus
  6. N. Kate, S. Grover, S. Kumar, and M. Modi, “Bupropion-induced hyponatremia,” General Hospital Psychiatry, vol. 35, no. 6, pp. 681.e11–681.e12, 2013. View at Publisher · View at Google Scholar · View at Scopus
  7. C. S. Kim, J. S. Choi, E. H. Bae, and S. W. Kim, “Hyponatremia associated with bupropion,” Electrolyte and Blood Pressure, vol. 9, no. 1, pp. 23–26, 2011. View at Publisher · View at Google Scholar · View at Scopus
  8. M. S. Brownfield, J. Greathouse, S. A. Lorens, J. Armstrong, J. H. Urban, and L. D. Van de Kar, “Neuropharmacological characterization of serotoninergic stimulation of vasopressin secretion in conscious rats,” Neuroendocrinology, vol. 47, no. 4, pp. 277–283, 1988. View at Google Scholar · View at Scopus
  9. S. F. Leibowitz, D. Eidelman, J. S. Suh, S. Diaz, and C. D. Sladek, “Mapping study of noradrenergic stimulation of vasopressin release,” Experimental Neurology, vol. 110, no. 3, pp. 298–305, 1990. View at Publisher · View at Google Scholar · View at Scopus
  10. B. A. Liu, N. Mittmann, S. R. Knowles, and N. H. Shear, “Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: a review of spontaneous reports,” Canadian Medical Association Journal, vol. 155, no. 5, pp. 519–527, 1996. View at Google Scholar · View at Scopus
  11. R. Wee and W. K. Lim, “Selective serotonin re-uptake inhibitors (SSRIs) and hyponatraemia in the elderly,” International Journal of Geriatric Psychiatry, vol. 19, no. 6, pp. 590–591, 2004. View at Publisher · View at Google Scholar · View at Scopus
  12. T. J. Fabian, J. A. Amico, P. D. Kroboth et al., “Paroxetine-induced hyponatremia in older adults: a 12-week prospective study,” Archives of Internal Medicine, vol. 164, no. 3, pp. 327–332, 2004. View at Publisher · View at Google Scholar · View at Scopus
  13. K. S. Hwang and G. H. Kim, “Thiazide-induced hyponatremia,” Electrolytes & Blood Pressure, vol. 8, pp. 51–57, 2010. View at Google Scholar
  14. Y.-E. Jung, T.-Y. Jun, K.-S. Kim, and W.-M. Bahk, “Hyponatremia associated with selective serotonin reuptake inhibitors, mirtazapine, and venlafaxine in Korean patients with major depressive disorder,” International Journal of Clinical Pharmacology and Therapeutics, vol. 49, no. 7, pp. 437–443, 2011. View at Publisher · View at Google Scholar · View at Scopus
  15. T. Mogi, A. Yoshino, G. Ikemoto, and S. Nomura, “Mirtazapine as an alternative for selective-serotonin-reuptake-inhibitor- induced syndrome of inappropriate secretion of antidiuretic hormone,” Psychiatry and Clinical Neurosciences, vol. 66, no. 1, p. 80, 2012. View at Publisher · View at Google Scholar · View at Scopus
  16. C. Jagsch, J. Marksteiner, E. Seiringer, and E. Windhager, “Successful mirtazapine treatment of an 81-year-old patient with syndrome of inappropriate antidiuretic hormone secretion,” Pharmacopsychiatry, vol. 40, no. 3, pp. 129–131, 2007. View at Publisher · View at Google Scholar · View at Scopus
  17. W. P. Bouman, G. Pinner, and H. Johnson, “Incidence of selective serotonin reuptake inhibitor (SSRI) induced hyponatraemia due to the syndrome of inappropriate antidiuretic hormone (SIADH) secretion in the elderly,” International Journal of Geriatric Psychiatry, vol. 13, no. 1, pp. 12–15, 1998. View at Publisher · View at Google Scholar · View at Scopus
  18. C. N. Rottmann, “SSRIs and the syndrome of inappropriate anti-diuretic hormone secretion,” The American Journal of Nursing, vol. 107, pp. 51–59, 2007. View at Google Scholar